You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
On the Grasshopper Problem with Signed Jumps
The American Mathematical Monthly
Vol. 118, No. 10 (December 2011), pp. 877-886
Published by: Mathematical Association of America
Stable URL: http://www.jstor.org/stable/10.4169/amer.math.monthly.118.10.877
Page Count: 10
Preview not available
Abstract The 6th problem of the 50th International Mathematical Olympiad (IMO), held in Germany, 2009, was the following. Let a1, a2, …, an be distinct positive integers and let? be a set of n ? 1 positive integers not containing s = a1 + a2 + ? + an. A grasshopper is to jump along the real axis, starting at the point 0 and making n jumps to the right with lengths a1, a2, …, an in some order. Prove that the order can be chosen in such a way that the grasshopper never lands on any point in?. In this paper we consider a variant of the IMO problem when the numbers a1, a2, …, an can be negative as well. We find the sharp minimum of the cardinality of the set ? which blocks the grasshopper, in terms of n. In contrast with the Olympiad problem where the known solutions are purely combinatorial, for the solution of the modified problem we use the polynomial method.
Copyright the Mathematical Association of America 2011